Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 3, NWS Gray, ME

May 21, 20186 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at May 21, 2018, 6:23 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 21, 2018, 7:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 21, 2018, 6:23 AM EDT (10:23 UTC)
In effect from
May 21, 2018, 7:00 AM EDT
Expired
May 21, 2018, 8:00 PM EDT
In force
13 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 10.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WHUS41 KGYX 211023
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
623 AM EDT Mon May 21 2018

...Cold ocean water temperatures will be hazardous for
unprotected water sporting activities today...

.Sunny skies are expected today with temperatures warming into the
mid 70s along the coast. At the same time, water temperatures 
remain only in the lower 50s. The combination of pleasant weather
conditions for paddlecraft and very cold Atlantic waters will 
combine for an increased risk of hypothermia and death for anyone
who accidentally falls into the water.

MEZ023>028-NHZ014-220000-
/O.NEW.KGYX.BH.S.0003.180521T1100Z-180522T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
623 AM EDT Mon May 21 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Gray has issued a Beach Hazards
Statement, which is in effect through this evening.

* Location...The seacoast of New Hampshire and coastal Maine. 

* Beach Hazard...The warm air temperatures in the mid 70s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the lower 50s.

* Timing...This morning through this evening. 

* Winds...Westerly winds in the 10-15 mph range will become SW 
  along the coast this afternoon. 

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Hanes
1 follow-up statement
840 
WHUS41 KGYX 211237
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
837 AM EDT Mon May 21 2018

...Cold ocean water temperatures will be hazardous for
unprotected water sporting activities today...

.Sunny skies are expected today with temperatures warming into 
the mid and upper 70s along the coast. At the same time, water 
temperatures remain only in the lower 50s. The combination of 
pleasant weather conditions for paddlecraft and very cold Atlantic
waters will combine for an increased risk of hypothermia and 
death for anyone who accidentally falls into the water.

MEZ023>028-NHZ014-220000-
/O.CON.KGYX.BH.S.0003.000000T0000Z-180522T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
837 AM EDT Mon May 21 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Location...The seacoast of New Hampshire and coastal Maine.

* Beach Hazard...The warm air temperatures in the 70s may cause
  people to underestimate the dangers of the cold water, with
  water temperatures running only in the lower 50s.

* Timing...Through this evening.

* Winds...Gusty westerly winds in the 10 to 20 mph range will 
  become Southwest along the coast this afternoon.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Schwibs

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 21, 3:04 AM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 21, 3:04 AM EDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Gray ME
304 AM EDT Mon May 21 2018

.SYNOPSIS...
High pressure will move out to sea south of New England today.
A warm front lifts into New England on Tuesday, spreading
showers into the area. A cold front drops south through the
region Wednesday. Weak low pressure tracks along the
international border late Thursday into Friday. A frontal
system tracks into the area for the holiday weekend bringing
widespread showers.

&&

.NEAR TERM /THROUGH TODAY/...
Warming and drying downsloping winds are expected to develop
today behind a departing cold front with high pressure building
in from the west. Today will be sunny with high temperatures in
the 70s most locations, with mid to upper 70s likely for
interior spots. It will be warmest over southern NH where
Manchester and Nashua will approach 80 degrees.

Winds will be WNW and around 10 MPH with higher gusts,
especially over the mountains. RH values drop into the 20-30%
range, with higher RH values across the north. This is due to
fast moving flow aloft, which will keep moisture along the
Canadian border from around 850-700mb in particular. Thus, the
lower RH values and borderline higher wind gusts are not
juxtaposed, so a Red Flag Warning can be avoided at this time.
Will be issuing a statement to impress the still dangerous fire
weather conditions.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM TUESDAY/...
Tonight expect weak SW flow along with increasing cloud cover
from the SW as the next system approaches. This will yield
temperatures in the 40s north with lower 50s along the coast and
over southern NH. On Tuesday temperatures will warm into the
upper 60s and lower 70s, with readings capped there by clouds
and rainfall. In particular a warm front will spread showers
across northern New England mainly in the afternoon and evening.
Higher QPF will be wrung out along the Whites and the western
Maine mountains, but expect less than a quarter inch there with
basin average less than a tenth in many places. Farther east and
south will see less rain through Tuesday evening.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
As we continue into the middle of the week split flow continues over
the western CONUS with an upper level trough centered over Quebec.
That split flow will begin to break down towards the end of the week
with  the cut off low reforming eastwards allowing for a tropical
moisture source into the eastern CONUS by the end of the weekend.

For Wednesday we'll see showers across the area as a short wave
dives through the low over Quebec. A rumble of thunder is possible
in the afternoon as K index climbs to near 30 as the upper level
vort max moves through.

Thursday and Friday will see high pressure over the region as the
upper levels ridge begins to progress eastwards.  A
sea breeze will impact the coast throughout the end of the week
keeping high temperatures lower along the water. Inland temperatures
will climb into the upper 70s on Thursday and into the 80s on Friday
under mostly sunny skies.

Saturday starts a pattern shift as a cut off low begins to form over
the southeast US. This will allow for a flow of tropical moisture
northwards bringing rain for the end of the weekend. The
formation of the cut off low will be key in the timing and
strength of the precipitation and that will be the feature to
watch through this week as we look ahead to the holiday weekend.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Short Term...Mainly VFR through tonight. Valley fog continues
this morning at KLEB/KHIE with LIFR conditions. This should
improve by 11Z or so. Gusty westerly winds expected this
afternoon before diminishing this evening.

Long Term... Generally prevailing VFR through the weekend. A
few showers on WEdnesday may briefly drop conditions to MVFR
through the mountains. High pressure builds in for the end of
the week and holds through the weekend. Widespread rain will
develop Saturday night into Sunday with IFR possible.

&&

.MARINE...
Short Term...Winds will gust into the lower 20s offshore today,
but winds should stay below SCA criteria, with an occasional
gust to 25 kts possible for an hour or two over the outer
waters.

Long Term... High pressure will build in through the end of
week. By Thursday night developing southerly flow will gradually
push conditions to near SCA over the outer waters by Friday
night.

&&

.FIRE WEATHER...
Minimum RH values will fall to 20-30 percent this afternoon,
and westerly winds will be around 10 MPH gusting to near 20
mph at times. However, these two conditions do not occur in the
same place, and red flag criteria is not expected to be met.
Still, a statement will be issued addressing the potential for
hazardous fire weather conditions.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Hanes
SHORT TERM...Hanes
LONG TERM...Curtis
Hazardous weather outlook, May 21, 3:09 AM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
309 AM EDT Mon May 21 2018

MEZ007>009-012>014-018>028-NHZ001>015-220715-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
309 AM EDT Mon May 21 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

Minimum relative humidity values will fall to 20 to 30 percent this
afternoon, with westerly winds around 10 MPH gusting to near 20 MPH
at times. Although red flag criteria is not expected to be met, with
warmer temperatures and full sunshine, persons should consult their
local fire warden before burning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-220715-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
309 AM EDT Mon May 21 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 21, 3:11 AM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service GRAY ME
311 AM EDT Mon May 21 2018

MEZ007>009-012>014-018>028-NHZ001>015-212300-
Northern Oxford-Northern Franklin-Central Somerset-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Northern Coos-Southern Coos-Northern Grafton-
Northern Carroll-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
311 AM EDT Mon May 21 2018

Minimum relative humidity values will fall to 20 to 30 percent this
afternoon, with westerly winds around 10 to 15 MPH gusting to
near 20 MPH at times. Although red flag criteria is not expected
to be met, with warmer temperatures and full sunshine, persons
should consult their local fire warden before burning.

Hanes

Nearby

Beach Hazards Statements in Maine, 2018Beach Hazards Statements in New Hampshire, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.